Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Topeka, KS

April 22, 2001Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2001, 5:14 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 5:14 PM CDT (22:14 UTC)
Expired
Apr 22, 2001, 5:45 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 5:20 PM CDTHail 0.75Delavan, KS
Apr 22, 5:21 PM CDTHail 0.75Woodbine, KS
Apr 22, 5:21 PM CDTThunderstorm Wind 52 EWoodbine, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 222214
SVRTOP
KSC041-061-127-222245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN CENTRAL KANSAS
  WESTERN GEARY COUNTY IN EAST CENTRAL KANSAS
  WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BURDICK...OR ABOUT 31
  MILES SOUTH OF ABILENE...MOVING NORTH AT 60 MPH.

* SOME LOCATIONS AFFECTED...
  HERINGTON
  LATIMER
  WOODBINE
  CHAPMAN
  JUNCTION CITY

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LO=CAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3860 9713 3860 9693 3852 9691 3852 9684
          3904 9665 3911 9710

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 3:05 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN APR 22 2001

SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN
FOR THE EVENING.

THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH
WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY
MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS
THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER
SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF
SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN
THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING
THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY
THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE
DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING
OFF SEVERE THUNDERSTORM THREAT BY THAT TIME.

HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS
WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA.

ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY
AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA
DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA.
ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA
WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA.
WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING
NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND
MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING
ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS.

FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND
WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE.

FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST
BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A
MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST
SEVERAL DAY AND WEEKS.

.TOP...WIND ADVISORY THIS EVENING ENTIRE CWA.

PB

In the hours before

Special weather statement, Apr 22, 11:48 AM CDT, 5 hours 26 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1148 AM CDT SUN APR 22 2001

...SEVERE THUNDERSTORM THREAT CONTINUES FOR NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON INTO THE
EVENING...

THUNDERSTORMS MAY AGAIN BECOME SEVERE OVER THE AREA THIS
AFTERNOON INTO THE EVENING HOURS.  A LINE OF THUNDERSTORMS OVER
FAR WESTERN KANSAS AT NOON TODAY IS EXPECTED TO MOVE INTO NORTH
CENTRAL KANSAS BY MID AFTERNOON. THE LINE SHOULD THEN MOVE EAST INTO
NORTHEAST AND EAST CENTRAL KANSAS LATE IN THE AFTERNOON AND EARLY
EVENING HOURS. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

EMERGENCY MANAGERS...STORM SPOTTERS...LAW ENFORCEMENT...AND OTHERS
SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT DEVELOPING ACROSS
THE AREA THIS AFTERNOON INTO THE EVENING.

TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES.

AN INTENSE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO...WILL LIFT
NORTHEAST INTO EASTERN NEBRASKA TONIGHT...SPAWNING THIS LATEST
ROUND OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADI O...OR OTHER LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
Local storm report, Apr 22, 5:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    8 E LAMAR                 KS     MPH TSTM GUST
04/22/01   OTTAWA                          TREES DOWN AND ONE
                                           POWER POLE DOWN.

0445 PM    1 W MILTONVALE            KS    70 MPH TSTM GUST
04/22/01   CLOUD                           DAMAGE TO FARM HOUSES
                                           AND TREES DOWN.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:31 PM CDTTornado WarningTOPOttawa44 min
Apr 22, 5:30 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee45 min
Apr 22, 5:37 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.